Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Lexicographic partial order


Author: Henry Crapo
Journal: Trans. Amer. Math. Soc. 243 (1978), 37-51
MSC: Primary 06A10
DOI: https://doi.org/10.1090/S0002-9947-1978-0491372-3
MathSciNet review: 0491372
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a (partially) ordered set P with the descending chain condition, and an ordered set Q, the set $ {Q^P}$ of functions from P to Q has a natural lexicographic order, given by $ f \leqslant g$ if and only if $ f(y) < g(y)$ for all minimal elements of the set $ \{ x;f(x) \ne g(x)\} $ where the functions differ.

We show that if Q is a complete lattice, so also is the set $ {Q^P}$, in the lexicographic order. The same holds for the set $ {\operatorname{Hom}}(P,Q)$ of order-preserving functions, and for the set $ {\text{Op}}(P)$ of increasing order-preserving functions on the set P.

However, the set $ {\text{Cl}}(P)$ of closure operators on P is not necessarily a lattice even if P is a complete lattice.


References [Enhancements On Off] (What's this?)

  • [1] Garrett Birkhoff, An extended arithmetic, Duke Math. J. 3 (1937), 311-316. MR 1545989
  • [2] -, Generalized arithmetic, Duke Math. J. 9 (1942), 283-302. MR 4, 74. MR 0007031 (4:74g)
  • [3] Mahlon Day, Arithmetic of ordered systems, Trans. Amer. Math. Soc. 58 (1945), 1-43. MR 7, 1. MR 0012262 (7:1a)
  • [4] Denis Higgs, A lattice order for the set of all matroids on a set, Abstract, Ontario Math. Meeting, Nov. 5, 1966.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 06A10

Retrieve articles in all journals with MSC: 06A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0491372-3
Keywords: Partial order, order, lattice, complete lattice, closure operator, lexicographic order
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society